Alert archive / Colorado / Flash Flood Warnings in 2001
Flash Flood Warning 11, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 13, 2001, 3:56 PM MDT for Arapahoe County, Denver County, Colorado. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 13, 2001, 3:56 PM MDT (21:56 UTC)
- Expired
- Jul 13, 2001, 5:30 PM MDT
- In force
- 94 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Arapahoe County, CO, Denver County, CO
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1410 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KBOU 132159 FFWBOU COC005-031-132330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 356 PM MDT FRI JUL 13 2001 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO SOUTH CENTRAL DENVER COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF SOUTH CENTRAL DENVER * UNTIL 530 PM MDT * AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER WEST CENTRAL AURORA...OR ABOUT 9 MILES SOUTHEAST OF DENVER. THE STORM PRODUCING THE HEAVY RAIN WAS MOVING NORTH AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... SOUTHWESTERN AURORA...SOUTH CENTRAL DENVER...BUCKLEY AFB...CENTENNIAL AND GREENWOOD VILLAGE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. DOPPLER RADAR ESTIMATES THAT AROUND UP TO 3.0 INCHES OF RAIN HAS FALLEN OVER THE WARNING AREA SINCE 2:15 PM. THE GROUND WAS ALREADY SATURATED FROM PREVIOUS DAY'S RAINFALL. PLENTY OF STREET FLOODING HAS BEEN REPORTED OVER MANY AREAS OF AURORA ALREADY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 3958 10496 3958 10477 3971 10463 3972 10485 KOOPMEINERS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:00 PM MDT, 56 minutes earlier.
Area forecast discussion, Jul 13, 3:00 PM MDT, 56 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 300 PM MDT FRI JUL 13 2001 WDSPRD CONVECTION OVR WRN CO AND FOUR CORNERS RGN IN ADVANCE OF MID/UPR LVL POT VORT CLOUD COMMA PASSING OVR W-CNTRL AZ ATTM. TSTMS ALREADY FIRING OVR THE FOOTHILLS AND MONUMENT RIDGE AS WELL...A PRELUDE TO THINGS TO COME NEXT SVRL HRS. ACARS SOUNDINGS...VAD AND PLATTEVILLE PROFILERS SHOWING E-SELY FLOW DEEPENING WITH 2MB/HR PRES FALL W OF MTNS CONTRIBUTING TO STRAIGHTENING UPSLOPE FLOW. LATEST ACAR SOUNDING OVR DEN SHOWING 0DEG C LVL AT 14800 MSL DOWN FM 16670 FT MSL AT 12Z THIS MRNG. PRECIPITABLE H2O OFF THIS MRNG/S DEN SOUNDING 1.10 INCHES...HIGHEST 12Z AMT SINCE MONSOON FLOW BEGAN A WEEK AGO. ETA AND MM5 MODEL SOUNDINGS GIVE PRECIPITABLE AMTS IN THE 1.12-1.25 INCH RANGE OVR NERN CO PLNS THRU 06Z TONIGHT...WITH HIGHEST VALUES AT 00Z. DEN 88D ALREADY INDICATING 1-HR RAINFALL AMTS IN THE 1.0-2.5 INCHES IN THE FTHLS WITH GOLFBALL SIZE HAIL FM STORM OVR DOUGLAS CTY. WITH THE BEST LOW AND MID-LVL FORCING AND INSTABLITY OVR CWFA NOW THRU 03Z AND WITH FREEZE LVL LOWERING...APRS VRY HVY RAINFALL AND LARGE DAMAGING HAIL BIGGEST THREAT...ESPLY IN THE FTHLS...MONUMENT HILL AND URBAN COOORIDOR. FLASH FLOOD WATCH ALREADY IN PLACE IN AND ALONG THER FRONT RANGE THRU MIDNIGHT TONIGHT. IF STORMS HOLD TOGETHER AS THEY SHOULD WITH PASSAGE OF VORT MAX LATER THIS EVE...COULD SEE LOCAL FLOODING ON THE PLAINS E OF URBAN CORRIDOR BY MID-EVE. SOILS IN MANY AREAS ALREADY NR SATURATION SO RAINFALL AMTS IN THE 1.5 TO 2.0 INCH RANGE MAY BE ALL THAT/S NEEDED TO CAUSE FLASH FLOODING. ONE NEGATIVE TO ALL THIS IS THE FASTER SPEED AT WHICH STORMS ARE XPCTD TO MOVE THIS EVE AS CURRENT MID-LVL FLOW OFF ACARS SOUNDINGS IN THE 15-25KT RNG. STILL WILL KP FLASH FLOOD WATCH IN PLACE. ON SATURDAY...MDLS SHOW ANOTHER MID-LVL VORT MAX/SHRT WV PASSING OVR NRN CO. HWVR PROGD ARRIVAL OF THIS FEATURE NR MIDDAY COULD CAUSE SKIES TO CLOUD OVR SOONER...CONSEQUENTLY SHUTTING OFF HEATING EARLIER. STILL GRIDDS SHOW AMPLE MOISTURE AROUND AND WITH SYNOPTIC SCALE FORCING SHOULD SEE ANOTHER ROUND OF AFTN/EVE SHWRS AND TSTMS. ALTHOUGH RAINFALL AMTS MAY NOT BE AS IMPRESSIVE AS THOSE ANTICIPATED LATER TODAY. IN XTNDD PRD...MODELS SHOW MONSOON FLOW WAIVERING A BIT BY SUN WITH FLOW ALOFT BECOMING MORE W-SWLY. LOW LVLS APR TO DRY OUT SOME ON SUN WITH DOWNSLOPE FLOW AND TEMPS SHOULD BE ON THE RISE WITH SLGT WARMING ALOFT AND WITH MORE SUNSHINE. ON MONDAY AND TUESDAY UPR RIDGE SHIFTS BACK OVR TX/OK ALLOWING TROPICAL MOISTURE TO RESUME ITS NWRD FLOW BACK INTO CO. SHOULD SEE A RESUMPTION OF LCLY HVY RAINFALL DURING AFTN AND EVE HRS IN AND ALONG THE FRONT RANGE. FM WED ON...MEDIUM RANGE MODELS SHOW SOUTHERN GREAT PLAINS FLATTENING AND SHIFTING WWRD TOWARDS THE DESERT SOUTHWEST...PARTLY IN RESPONSE TO DEEP H5 TROF MOVG ON SHORE IN PAC NW. IF THIS SHOULD OCCUR...A BIG IF...WE SHOULD SEE A RETURN TO MUCH DRIER AND SOMEWHAT HOTTER CNDTNS BY LATE NEXT WEEK. CURRENT FCST ALREADY REFLECTING TO DRYING TREND. BAKER .DEN...FLASH FLOOD WATCH FOR THE FRONT RANGE FOOTHILLS AND ADJACENT PLAINS UNTIL MIDNIGHT TONIGHT...ZONES 35>36..38>43..45.
In the hours before
Special weather statement, Jul 13, 10:12 AM MDT, 5 hours 44 minutes before
COZ030>051-132000- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 1012 AM MDT FRI JUL 13 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD ...HEAVY RAINFALL AND FLOODING THREATEN THE AREA TODAY... SYNOPSIS...A VERY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS NORTHEAST AND NORTH CENTRAL COLORADO. AS DAYTIME HEATING REACTS WITH THIS MOISTURE...ANOTHER ROUND OF HEAVY RAIN PRODUCING THUNDERSTORMS CAN BE EXPECTED. THE STORMS WILL FIRST DEVELOP OVER THE MOUNTAINS AND FOOTHILLS BY NOON...AND THEN ON THE ADJACENT PLAINS AFTER 1 PM MDT. THE STORMS ON THE PLAINS WILL INITIALLY DEVELOP NEAR THE FOOTHILLS AND ALSO OVER THE MONUMENT AND CHEYENNE RIDGES...AND THEN SPREAD SLOWLY EASTWARD DURING THE LATE AFTERNOON AND EVENING HOURS. GIVEN THE ABUNDANT MOISTURE AND SLOW MOVEMENT OF STORMS TODAY... EXTREMELY HEAVY RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL OCCUR WITH THE STRONGEST STORMS. THIS MAY CAUSE FLASH FLOODING OF URBAN AREAS...SMALL CREEKS AND STREAMS...AND LOW LYING AREAS. PEOPLE ACROSS NORTHEAST AND NORTH CENTRAL COLORADO ARE URGED TO REMAIN ALERT TO RISING WATERS AND BE READY TO MOVE TO HIGHER GROUND. THE POSSIBILITY OF ONE OR TWO SEVERE STORMS ALSO EXISTS...WITH HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. REPORTS OF HEAVY RAINFALL...AN INCH OR MORE IN 30 MINUTES...ARE ALSO APPRECIATED. BARJENBRUCH
Local storm report, Jul 13, 2:58 PM MDT, 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
0258 PM MDT FRI JUL 13 2001
...PRELIMINARY STORM REPORT FOR JULY 13 2001...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0224 PM 5 W CASTLE ROCK CO 1.75 INCH HAIL
07/13/01 DOUGLAS
RAYThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:19 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 41 min |
| Jul 13, 5:50 PM MDT | Tornado Warning | BOU | Morgan | 30 min |
Nearby
Flash Flood Warnings in Colorado, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.